Minnesota, 2006

Hail and Damaging Winds in Minnesota, May 29, 2006

May 29, 2006 · NWS DLH · 21 events in 7 counties and zones

A line of thunderstorms developed ahead of a strong cold front. The north-south line of storms moved east across northeast Minnesota producing numerous reports of hail and thunderstorm wind damage ranging from power poles toppled to large trees downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A line of thunderstorms developed ahead of a strong cold front. The north-south line of storms moved east across northeast Minnesota producing numerous reports of hail and thunderstorm wind damage ranging from power poles toppled to large trees downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 29, 1:09 PM CST, 58 minutes earlier.

Area forecast discussion, May 29, 1:09 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
209 PM CDT MON MAY 29 2006

.DISCUSSION...MAIN FOCUS IS ON CONVECTION THIS EVENING. STORMS ARE
STARTING TO FIRE UP AS OF 2 PM. SEVERE THUNDERSTORM WATCH 419 WAS
JUST ISSUED...AND LOOKS VERY GOOD.

AIRMASS AHEAD OF INCOMING FRONT IS VERY UNSTABLE. DEEP LAYER SHEAR
IS BECOMING MORE FAVORABLE...ESPECIALLY CLOSER TO THE FRONT WHERE
THE STORMS ARE FIRING. MUCAPE IS AROUND 5000 J/KG AND LI ARE
AROUND -11C...SO DEFINITELY NO SHORTAGE OF FUEL FOR THE STORMS.
LOOKING FOR BEST STORMS WHERE CONVERGENCE AND DEEP LAYER SHEAR
IS MAXIMIZED THIS AFTERNOON/EVENING. WILL ADD MENTION OF DAMAGING
WINDS AND LARGE HAIL TO ALL ZONES THIS EVENING...AS THE CURRENT
WATCH MAY BE EXTENDED EAST WITH TIME THIS EVENING.

FOR TONIGHT...SEVERE STORMS ARE LIKELY ALONG AND AHEAD OF THE
FRONT...ESPECIALLY FOR THE EVENING HOURS. THINK THE SCATTERED
STORMS MAY GATHER INTO MORE OF A LIKELY EVENT IN PORTIONS OF THE
SOUTHERN CWA...ESPECIALLY THE TWIN PORTS SOUTH AND EAST. THE FRONT
WILL COOL TEMPS DOWN...BUT IT WILL LIKELY REMAIN MUGGY INTO NW WI
FOR MUCH OF THE NIGHT.

FOR TUESDAY...HIGH PRESSURE WILL BUILD IN...BRINGING DRIER
CONDITIONS FROM WEST TO EAST. COULD STILL BE A BIT OF ACTIVITY IN
NW WI. OTHERWISE...IT LOOKS QUIET WITH SEASONABLE TEMPERATURES.

COULD BE INTERESTING TUESDAY NIGHT AND WEDNESDAY...AS A SHORTWAVE
LIFTS TO THE NE IN SW FLOW. LOW LEVEL MOISTURE RETURNS AS WELL.

OTHER WEAK IMPULSES COULD KICK OFF SOME OTHER SPOTTY ACTIVITY FOR
THE REST OF THE WORK WEEK AS WELL...WITH A LITTLE BETTER CHANCE
FOR THE WEEKEND AS A SYSTEM MOVES IN FROM THE WEST AND RETURN FLOW
PUSHES NORTHWARD AHEAD OF THE FRONT ON A DECENT LLJ.

MOS TEMPS ARE PRETTY CLOSE...AND HAVE FOLLOWED THEM CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  57  82  52  73 /  60  20  10  20
INL  55  81  52  74 /  30  10  10  20
BRD  57  82  54  75 /  40  10  10  20
HYR  63  84  54  78 /  60  40  10  20
ASX  62  81  52  73 /  60  40  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

DAP
Hazardous weather outlook, May 29, 5:55 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
655 AM CDT MON MAY 29 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-301230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
655 AM CDT MON MAY 29 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND EVENING. THESE STORMS ARE EXPECTED TO DEVELOP ALONG
A COLD FRONT FROM INTERNATIONAL FALLS TO THE BRAINERD LAKES AREA
EARLY THIS AFTERNOON. THE STORMS WILL THEN TRACK EASTWARD THROUGH
ALL OF NORTHEAST MINNESOTA...NORTHWEST WISCONSIN...AND WESTERN
LAKE SUPERIOR THROUGH THE LATE EVENING HOURS. THE PRIMARY THREATS
WITH ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY...AND SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING.

LILES

The radar

The Duluth radar (KDLH), 109 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
May 29, 2:07 PM CST
Where
Cass County, 4 mi S of Longville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
46.600, -93.600

Hail, Crow Wing

When
May 29, 2:17 PM CST
Where
Crow Wing County, 3 mi NE of Nisswa
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
47.267, -93.683

Hail, Crow Wing

When
May 29, 2:29 PM CST
Where
Crow Wing County, 2 mi E of Brainerd
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.283, -92.683

Hail, Koochiching

When
May 29, 2:36 PM CST
Where
Koochiching County, 3 mi E of Ranier
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.067, -93.833

Hail, Koochiching

When
May 29, 2:45 PM CST
Where
Koochiching County, 2 mi NE of International Falls
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.700, -92.317

Thunderstorm Wind, Itasca

When
May 29, 3:00 PM CST
Where
Itasca County, Cohasset
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.850, -92.383

Large tree limbs were blown down.

Thunderstorm Wind, Itasca

When
May 29, 3:10 PM CST
Where
Itasca County, 5 mi S of Grand Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.933, -94.200

Poplar trees were blown down.

Thunderstorm Wind, Itasca

When
May 29, 3:15 PM CST
Where
Itasca County, 5 mi SE of Grand Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.550, -94.233

Trees were blown down, some fell on power lines.

Thunderstorm Wind, Itasca

When
May 29, 3:15 PM CST
Where
Itasca County, Grand Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.367, -94.150

Trees were blown down between Grand Rapids and Cohasset.

Hail, Itasca

When
May 29, 3:18 PM CST
Where
Itasca County, 2 mi E of Grand Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.617, -93.250

Thunderstorm Wind, Itasca

When
May 29, 3:20 PM CST
Where
Itasca County, Bovey
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
48.617, -93.367

Large trees were broken and limbs were blown down.

Hail, Crow Wing

When
May 29, 3:20 PM CST
Where
Crow Wing County, Emily
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
47.267, -93.633

Hail, Itasca

When
May 29, 3:42 PM CST
Where
Itasca County, 3 mi N of Swan River
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.183, -93.533

Thunderstorm Wind, Itasca

When
May 29, 4:05 PM CST
Where
Itasca County, 3 mi NW of Warba
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.200, -93.450

Trees were blown down on to power lines.

Hail, Aitkin

When
May 29, 4:08 PM CST
Where
Aitkin County, 9 mi NE of Aitkin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.250, -93.533

Hail, Aitkin

When
May 29, 4:12 PM CST
Where
Aitkin County, 7 mi NE of Aitkin
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.250, -93.483

Hail, Itasca

When
May 29, 4:12 PM CST
Where
Itasca County, 2 mi W of Cohasset
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
47.300, -93.433

Thunderstorm Wind, St. Louis

When
May 29, 4:12 PM CST
Where
St. Louis County, 10 mi SE of Hibbing Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.733, -93.950

Six to 10 inch diameter trees were blown down.

Thunderstorm Wind, Cass

When
May 29, 4:29 PM CST
Where
Cass County, 5 mi E of Remer
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
47.133, -93.200

Numerous trees were blown down.

Hail, Carlton

When
May 29, 4:50 PM CST
Where
Carlton County, 2 mi E of Esko
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.167, -93.317

Hail, St. Louis

When
May 29, 5:10 PM CST
Where
St. Louis County, 3 mi E of Saginaw
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
46.633, -93.567

The hail fell at Caribou Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509087, 5509088, 5509089, 5509090, 5509091, 5509092, 5508182, 5508183, 5508184, 5508185, 5508186, 5508187, 5508188, 5508189, 5508190, 5508191, 5508192, 5508193, 5508194, 5508195, 5508196.